For most people, the word “heroin” conjures images of misery and despair.  We imagine thousands of people hopelessly addicted, their lives in shambles.  As one of the world’s oldest drugs, heroin has certainly left its devastating mark on the world during the last several decades.  However, from 1999 to 2010 the number of fatal heroin overdoses remained fairly steady.  Then, in 2011, the numbers skyrocketed and more than tripled in only six years.  

What is Heroin and Why is It Making a Comeback?

Heroin is a synthetic drug derived from morphine.  It is in the class of drugs known as opioids and is highly addictive.  Heroin may be obtained in the form of a white or brown powder, or as a sticky tar-like substance.  The drug is ingested by smoking, snorting, or injecting and it provides an intense euphoric experience.  

As one of America’s oldest drugs, heroin was first introduced for medical use in 1875.  It was used as a numbing agent and pain reliever.  Heroin is the English translation of the drug’s original German name “Heroisch”, meaning large or powerful. When heroin patients and physicians began noticing the addictive qualities of the drug, it was eventually made illegal in 1924.  But, it didn’t take long for illicit sales and trafficking of heroin to begin.  And, now here we are, witnessing thousands of heroin deaths yearly.  As the costs of prescription opioids continue to rise, more people are switching to heroin as a replacement because it is cheaper and easier to obtain.  

Shocking Statistics: Sudden Increase in Heroin-Related Deaths

This graph from the National Institute on Drug Abuse shows the steady incline in overdoses attributed to heroin and other substances since 1999.

To look at it another way, since 2002, the number of fatal heroin overdoses increased by almost 800 percent.  Sadly, there doesn’t appear to be any end in sight.  

Of course, with these shocking numbers in mind, we have to wonder if there is something we can do to help lower the death rates.  Convincing a heroin abuser to seek professional treatment is a good way to begin.  But, first, we need to know the warning signs of heroin abuse.

What Are the Signs and Symptoms of Heroin Abuse?

Heroin addiction affects a person both physically and mentally.  For that reason, the warning signs can be subtle or surprisingly obvious, depending on the individual and their stage of addiction.

Signs or symptoms that are immediately noticeable:

  • Poor concentration
  • Nodding off
  • Changes in behavior
  • Hyper alertness
  • Shortness of breath

Physical symptoms can include:

  • Small pupils
  • Flushing of skin
  • Heavy feeling in the extremities
  • Dry mouth
  • Nausea and vomiting
  • Poor coordination
  • Weight loss
  • Tremors
  • Cramps

Psychological symptoms can include:

  • Heroin is the only thing they care about
  • Depression
  • Anxiety
  • Insomnia
  • No sense of responsibility

Behavioral symptoms of heroin abuse:

  • Social isolation
  • Secretive behavior
  • Aggression, hostility
  • Lying, stealing
  • Lack of interest in activities 
  • Severe itching
  • Disorientation
  • Lack of interest in personal hygiene
  • Wearing long pants and long-sleeved shirts

Of course, some of these signs and symptoms can be attributed to other issues.  However, knowing that heroin is a possible culprit, it’s wise to pay attention.  In fact, many fatal heroin overdoses could be prevented with this knowledge.

Signs of Heroin Abuse:  Paraphernalia

If you suspect someone that you know or love is using heroin, some of the following paraphernalia may show up eventually:

  • Pieces of drinking straws
  • Rubber bands or shoelaces
  • Small pieces of foil with burn marks
  • Plastic tubes
  • Needles
  • Spoons with burn marks
  • Cigarette lighters
  • Small sandwich bags with powdery residue

All in all, the presence of these items is usually a good indication that heroin abuse is occurring.  

What Are the Symptoms of Heroin Overdose?

People overdose on heroin for a variety of reasons, most of which are not intentional.  If you know someone who uses this drug, learn these warning signs of overdose:

  • Slow, shallow breathing
  • Small pupils
  • Dry mouth
  • Weak pulse,  low blood pressure
  • Bluish-colored lips or nails
  • Disorientation, confusion
  • Sleepiness, unresponsiveness
  • Poor coordination
  • Coma 

Experts advise seeking medical help if the above symptoms appear after heroin use.  Firstly, do not make the person vomit unless told to do so by a medical person.  Also, before calling emergency services, try to obtain information regarding the person’s age, weight, and how much heroin they ingested.

Treatment for Heroin Addiction at New Beginnings Recovery

Of course, the best way to prevent fatal heroin overdoses is abstinence.  But, if a person is already addicted, the next recourse is professional treatment.  So, if you know someone who needs help overcoming heroin abuse, please contact us at New Beginnings Recovery today.

Sources:

cdc.gov – Heroin Overdose Data

drugabuse.gov – Overdose Death Rates

medlineplus.gov– Heroin Overdose